Alert archive / Michigan / Wind Advisories in 2023

Wind Advisory 4, NWS Detroit, MI

December 9, 20237 counties in Michigan

NWS Detroit, MI issued this wind advisory at Dec 9, 2023, 3:00 AM EST for 7 counties in Michigan. It took effect at Dec 9, 2023, 11:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2023, 3:00 AM EST (08:00 UTC)
In effect from
Dec 9, 2023, 11:00 AM EST
Expired
Dec 9, 2023, 6:00 PM EST
In force
7 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Midland County, MI, Saginaw County, MI, Shiawassee County, MI, Tuscola County, MI

The radar

The Detroit radar (KDTX), 86 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2023-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2023-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 420 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
420 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WWUS73 KDTX 090800
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
300 AM EST Sat Dec 9 2023

MIZ047>049-053-054-060-061-091800-
/O.NEW.KDTX.WI.Y.0004.231209T1600Z-231209T2300Z/
Midland-Bay-Huron-Saginaw-Tuscola-Shiawassee-Genesee-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Owosso, and Flint
300 AM EST Sat Dec 9 2023

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts to 45 mph 
  expected.

* WHERE...Midland, Bay, Huron, Saginaw, Tuscola, Shiawassee and 
  Genesee Counties.

* WHEN...From 11 AM this morning to 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strong winds will be very brief, with
  winds becoming light for the evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
745 
WWUS73 KDTX 092012
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
312 PM EST Sat Dec 9 2023

MIZ047>049-053-054-060-061-092300-
/O.CON.KDTX.WI.Y.0004.000000T0000Z-231209T2300Z/
Midland-Bay-Huron-Saginaw-Tuscola-Shiawassee-Genesee-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Owosso, and Flint
312 PM EST Sat Dec 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts to 45 mph 
  expected.

* WHERE...Midland, Bay, Huron, Saginaw, Tuscola, Shiawassee and 
  Genesee Counties.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strong winds will be very brief, with 
  winds becoming light for the evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KGK
555 
WWUS73 KDTX 092311
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
611 PM EST Sat Dec 9 2023

MIZ047>049-053-054-060-061-100015-
/O.EXP.KDTX.WI.Y.0004.000000T0000Z-231209T2300Z/
Midland-Bay-Huron-Saginaw-Tuscola-Shiawassee-Genesee-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Owosso, and Flint
611 PM EST Sat Dec 9 2023

...WIND ADVISORY HAS EXPIRED...

Wind speeds have decreased considerably early this evening and
will remain around 10 mph overnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Dec 9, 2:45 AM EST, 15 minutes earlier.

Area forecast discussion, Dec 9, 2:45 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
245 AM EST Sat Dec 9 2023

.DISCUSSION...

Wind Advisory issued today for Tri-Cities region, Flint Vicinity, and
northern Thumb region for post frontal wind pop early this afternoon.

Yesterday's highs peaked out in the 50 (Kbax) - 55 (kdet) degree
range, with 52 degrees representing the majority of sites.
Temperatures have held fairly steady early this morning, setting us
up for an even warmer day/potential record setting warmth (see
climate section for records). Despite surface dew pts climbing above
40 degrees, with the lack of snow cover and the ground not being
frozen, low (IFR) clouds have not been an issue thus far, and still
no signs of drizzle in the State yet. Upstream radar does show areas
of light showers/drizzle lifting north through Indiana. If this
activity associated with the isentropic ascent within the warm
sector does not materialize/hold together this morning over
southeast Michigan, there looks to be showers generated with the
cold front this afternoon regardless, as the low level convergence
looks good with SBcapes in excess of 50 J/kg. Stout mid level dry
air/inversion will limit cloud tops under 8 kft. Based off current
temps and latest guidance of MAV/ECM mos, see no compelling region to
adjust maxes, and expecting most locations to end up in the upper
50s to near 60 degrees.

Compact shortwave and associated surface low currently over Western
Illinois will be lifting north through Lake Michigan today,
deepening in the process. 00z Euro ensemble mean and regional gem
both indicating a low down to 993 MB by day's end, tracking through
far eastern Lake Superior. Strong southwest low level jet (55 knots
at 850 MB) with this system, but mixing depths this morning in the
warm sector should be well below this max wind speed. However, there
will be very good surge of low level cold advection at both the
925/850 MB levels and downward momentum behind the cold front this
afternoon, mainly north of I-69, as the 6 hr rise/fall couplet (sub
20 MB) indicates the main surge into northern Lower Michigan. Based
off soundings/mixing depths, especially per ARW, brief wind gusts
aoa 45 mph is expected across the Tri-Cities region. Saginaw Vally
does well with a southwest component, adding to the confidence.
Confidence then begins to diminish as one heads south, but even
areas outside of the advisory should hit 30-40 mph. Wind fields drop
off quickly late in the day, and winds become light for evening
hours.

It should also be mainly dry for the evening hours as the mid level
dry slot lingers and the low levels dry out post frontal. The
exception looks to be across far eastern areas, as the left exit
region of the 125 knot jet (250 MB) tracks in between the
Central/Eastern Great Lakes, potentially supporting
reveloping/lingering showers to persist for evening.

A progressive upper level pattern, lack of bitter cold air over
Canada, and polar jet retreating north to James Bay by mid week will
limit duration of the modest cold spell to end the Weekend into
Monday.

Unfavorable northwest flow, low inversion heights and just modestly
cold enough airmass around for Sunday to support a chance of
flurries/isolated melting snow showers as the trough axis swings
through Sunday night. 850 MB temps lowering to -12 C Sunday night
will present a better chance of isolated light snow showers
producing a dusting into Monday morning.

Shortwave ridging moves over the central Great Lakes for Monday
evening ahead of the next shortwave trough, which tracks through the
northern Great Lakes Tuesday morning. Model trends are for a deeper
parent upper level low (~505 DAM at 500 MB) over northern Ontario,
and a more substantial shot of cold air looks to be in store, per 00z
Canadian and Euro. Although, a rather sharp north to south
baroclinic zone/temperature gradient appears likely, with 850 MB
temps aob -12 C around Saginaw Bay to -6 C near the southern Michgian
border for Tuesday. In any event, would not rule out a few light
snow showers/flurries north of I-69 with the brisk westerly flow, but
subsidence and low level drying appears to be too strong at this
time.

&&

.MARINE...

A low pressure system lifting out of the the mid Mississippi River
Valley will arrive over Lake Michigan this morning and continue
northeast across the Straits this afternoon. This system will drag a
cold front across the central Great Lakes bringing widespread
rainfall and an uptick in south-southwest wind speeds along the
front during the afternoon/evening. Wind gusts may reach gales
occasionally, but the expected shorter duration of these gusts
precludes any gale headlines at this time. However, Small Craft
Advisory conditions will develop across Saginaw Bay to Port Huron
this morning and last through the early afternoon for most zones.
Elevated waves into the evening will keep small craft conditions in
effect for Outer Saginaw Bay. Troughing overtakes the region with
west to northwest winds ushering colder air into Sunday with the
main frontal system off to our east. Precipitation chances will be
limited to lake effect snow showers Sunday evening into Monday
across the southeastern half of Lake Huron with the favorable flow.
The cold air brings greater instability over the lakes, but gust
potential should top out around 25 knots or less for the early week
period with a weak surface pressure gradient field.

&&

.CLIMATE...

Here are the record high temperatures for today December 9th:

Detroit  58 (set in 1946)
Flint    59 (set in 1946)
Saginaw  58 (set in 1952)

&&

.PREV DISCUSSION...
Issued at 1149 PM EST Fri Dec 8 2023

AVIATION...

Low level moisture increasingly connected to the Gulf coast is
transported into the Great Lakes late tonight on deep SW flow of
moderate intensity. The moisture axis occurs in a very mild warm
sector air mass associated with mature low pressure near the MN
arrowhead. Early evening borderline VFR/MVFR ceiling is becoming
more consistently MVFR heading toward midnight which is then
followed by a drop into the 1500 ft range with similar onset timing
across the SE Mi terminal corridor. The nocturnal low level jet is
just short of LLWS criteria but is more than adequate for strong low
level moisture transport eventually leading to IFR ceiling shortly
after sunrise. The moisture axis being very mild for early December
leads to an easy call on all rain showers as precipitation breaks
out ahead of the cold front that is set to sweep across SE Mi during
the afternoon. Gusty SW wind is expected along and for a few hours
post front with SW gusts reaching the 30 knot range until closer to
sunset Saturday evening.

For DTW... Ceiling settles into MVFR range during the remainder of
tonight as very mild and moist air moves into the region. IFR
ceiling follows as MVFR rain showers increase coverage during the
morning. A strong cold front is expected at DTW mid to late
afternoon which brings a gusty wind shift to the SW into Saturday
evening.

DTW THRESHOLD PROBABILITIES...

* High for ceiling below 5000 feet tonight and Saturday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 11 AM this morning to 6 PM EST this evening for
     MIZ047>049-053-054-060-061.

Lake Huron...Small Craft Advisory from 9 AM this morning to 11 PM EST this
     evening for LHZ421.

     Small Craft Advisory from 9 AM this morning to 7 PM EST this
     evening for LHZ422.

     Small Craft Advisory from 9 AM this morning to 5 PM EST this
     afternoon for LHZ441>443.

Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...SF
MARINE.......AA
CLIMATE......SF
AVIATION.....BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Dec 8, 4:09 AM EST, 22 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
409 AM EST Fri Dec 8 2023

MIZ047>049-053>055-060>063-068>070-075-076-082-083-091000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
409 AM EST Fri Dec 8 2023

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-091000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
409 AM EST Fri Dec 8 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 10:04 PM ESTSmall Craft AdvisoryDTX38 hr
Dec 9, 3:36 PM ESTSpecial Weather StatementDTXMacomb, Saint Clair54 min

Nearby

Wind Advisories in Michigan, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.